Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Benign lipomas
Oct 31, 2007

I get lipomas that develop on my arms and upper body and now have a dozen or so on my arms and four or five on my torso. My doctor has told me that they're benign, don't need to be excised and the condition I have is called Dercan's or Dercam's (not sure) Syndrome with lipomas. Although I had one or two prior to starting HAART, I have many more since, some of which have been excised. Is there a connection between the increase in the number of these benign lipomas and HAART (and/or HIV), what is the correct name of this condition and what I can do about it as they look quite unsightly?

Response from Dr. Henry

Lipomas occur in the general population so clear linkage with either HIV or a specific HIV regimen can be tough to establish. Lipomas constitute a part of the spectrum of lipodystrophy that is concern in HIV+ patients. HIV specialists are generally familiar with which HIV regimen are more likely to cause fat distribution problems and whether a switch to an alternative regimen could attenuate the problem. None of the more commonly used HIV regimens using boosted protease inhibitors or efavirenz + a non-thymidine analogue containing NRTI regimen (avoiding AZT or D4T--usually Truvada or Epzicom) have been clearly linked to significant increased risk for lipomas but they still occur occasionally. There may be a genetic predisposition that is hard to pin down. KH



Previous
booze and HIV!!
Next
Semen

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement